Tennessee, 2009Damaging Winds in Tennessee, August 22, 2009
August 22, 2009 · NWS MRX · 2 events in 1 county or zone
A boundary across the area triggered isolated severe thunderstorms during the evening hours. Storm reports contained damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered isolated severe thunderstorms during the evening hours. Storm reports contained damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 22, 8:00 PM EST, 20 minutes earlier.
Area forecast discussion, Aug 22, 8:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT SAT AUG 22 2009
.DISCUSSION...UNSEASONABLY AMPLIFIED UPPER TROUGH CONTINUES TO
SLOWLY PROGRESS THROUGH THE SOUTHERN APPALACHIAN REGION. ISOLATED
TO WIDELY SCATTERED CONVECTION ACCOMPANYING UPPER TROUGH BUT IT IS
EXPECTED TO DECREASE IN COVERAGE AND INTENSITY WITH LOSS OF DAYTIME
HEATING. FORECAST GENERALLY APPEARS ON TRACK WITH THIS SCENARIO.
TEMPS APPEAR REASONABLE BASED ON CURRENT TRENDS AND LATEST
GUIDANCE. WILL UPDATE ZONES TO REMOVE EVENING WORDING BUT OTHERWISE
MAKE NO SIGNIFICANT CHANGES AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 61 83 61 86 63 / 20 0 0 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 60 81 60 84 62 / 20 10 0 0 0
OAK RIDGE, TN 59 81 59 84 61 / 20 0 0 0 0
TRI CITIES AIRPORT, TN 57 78 56 81 58 / 30 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM
Hazardous weather outlook, Aug 22, 7:45 AM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 AM EDT SAT AUG 22 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
845 AM EDT (745 AM CDT) SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 22, 7:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT SAT AUG 22 2009
TNZ040-041-070-073-074-230145-
COCKE SMOKY MOUNTAINS-JEFFERSON-NORTH SEVIER-NORTHWEST COCKE-SEVIER
SMOKY MOUNTAINS-
852 PM EDT SAT AUG 22 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE...JEFFERSON AND
SEVIER COUNTIES...
AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GATLINBURG...MOVING
NORTHEAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
17
Thunderstorm Wind, Sevier
- When
- August 22, 8:20 PM EST to 8:30 PM EST
- Where
- Sevier County, Pittman Center
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.770, -83.400
Law enforcement personnel reported numerous trees downed by thunderstorm winds in the Pittman Center area.
Thunderstorm Wind, Sevier
- When
- August 22, 8:30 PM EST to 8:40 PM EST
- Where
- Sevier County, Pittman Center
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.770, -83.400
Fire department personnel reported many trees and power poles downed by thunderstorm winds from Birds Creek Road to King Hollow Road in the Pittman Center area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
- Flash Flooding in South Carolina, August 22, 2009$8,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192248, 192253.